Which of the following is the most appropriate next step in management?
This patient arrives to the Emergency department 10 hours after ingesting 11grams of paracetamol (APAP). She has mild symptoms of nausea and upper abdominal discomfort and has normal vital signs.
Paracetamol, also known as acetaminophen or APAP, is a commonly used pain medication safe for use in childhood, pregnancy, and breastfeeding. Paracetamol is an ingredient present in many over the counter pain, headache, and cold medications. Toxic paracetamol doses are acute ingestions over 150mg/kg, or about 10grams in adults. Toxic paracetamol doses for children are 150mg/kg. Multiple ingestions of paracetamol over 24 or 48 hours can also cause toxicity. Ingestions of 10grams over 24hours or 6 grams/day over 48hours can also cause toxicity in adults. Symptoms of acute poisoning can be absent or mild in the first 24 hours as seen in this patient. After 24 hours, AST, ALT, bilirubin, and INR levels begin to increase, and over 72 hours post-ingestion, hepatic failure ensues. 5 days after an acute ingestion is when multi-organ failure occurs or hepatotoxicity resolves (less common). Toxicity of APAP is thought to be caused by a toxic metabolite produced during APAP breakdown in the liver known. This toxin is known as NAPQI.
APAP overdose can be fatal without treatment with the antidote commonly known as NAC, or N-acetylcysteine. NAC is a free radical scavenger and prevents the damage caused by NAPQI. If serum APAP testing is available, APAP levels drawn 4 hours after the time of an acute ingestion are used to determine if NAC is warranted. APAP levels over 150mcg/mL at 4hours are the threshold for starting NAC. This is based on use of the Rumack-Mathew Nomogram for APAP (see below).
Since this patient’s acute ingestion is above the known 10gram toxic dose, it is reasonable to start N-acetylcysteine therapy (Choice B) without first knowing the exact serum APAP level. PO Activated charcoal (Choice A) can be used after oral ingestions to help bind some toxic substances and prevent their absorption through the GI system. The majority of APAP is absorbed 2-4 hours after ingestion, so charcoal would not be helpful in this case where the ingestion was 10 hours ago. Liver transplantation (Choice C) may ultimately be required for this patient depending on the liver function tests and how the patient responds over the coming days. However, the best next step is NAC treatment to prevent liver failure and death. IV Sodium bicarbonate (Choice D) is used in salicylate and tricyclic antidepressant overdose, but it has no role in APAP overdose. The best next step is IV N-Acetylcysteine (Choice B).
- Abdrabbo, M. (2018). TOXCard: Acetaminophen toxicity and management. EM Docs. http://www.emdocs.net/toxcard-acetaminophen-toxicity-and-management/
- Hendrickson RG. Acetaminophen. In: Goldfrank’s Toxicologic Emergencies 9th edition. Nelson LS, et al (Eds). New York, NY, McGraw-Hill 2011.